Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 211, NWS Wichita, KS

August 16, 2018Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2018, 7:12 PM CDT for Ellsworth County, Rice County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 7:12 PM CDT (00:12 UTC)
Expired
Aug 16, 2018, 8:15 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:24 PM CDTHAIL 11 N Geneseo, KSKWCH REPORTS QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1495 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS53 KICT 170012
SVRICT
KSC053-159-170115-
/O.NEW.KICT.SV.W.0211.180817T0012Z-180817T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
712 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rice County in central Kansas...
  Southeastern Ellsworth County in central Kansas...

* Until 815 PM CDT.

* At 712 PM CDT, a severe thunderstorm was located over Geneseo, or
  12 miles north of Lyons, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Little River, Geneseo and Frederick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3856 9792 3831 9793 3825 9799 3853 9832
      3867 9811
TIME...MOT...LOC 0012Z 312DEG 9KT 3852 9811 

HAIL...1.00IN
WIND...60MPH
 
$$

KLEINSASSER
3 follow-up statements
725 
WWUS53 KICT 170041
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
741 PM CDT THU AUG 16 2018

KSC053-159-170115-
/O.CON.KICT.SV.W.0211.000000T0000Z-180817T0115Z/
Rice KS-Ellsworth KS-
741 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN RICE AND SOUTHEASTERN ELLSWORTH COUNTIES...

At 740 PM CDT, a severe thunderstorm was located near Geneseo, or 8 
miles northeast of Lyons, moving southeast at 25 mph. Quarter size 
hail has already been observed in this storm.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Little River, Geneseo and Frederick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3856 9792 3831 9793 3825 9799 3851 9830
      3863 9805
TIME...MOT...LOC 0040Z 311DEG 23KT 3844 9811 

HAIL...1.00IN
WIND...60MPH
 
$$

VAUGHAN
539 
WWUS53 KICT 170044
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
744 PM CDT THU AUG 16 2018

KSC053-159-170115-
/O.CON.KICT.SV.W.0211.000000T0000Z-180817T0115Z/
Rice KS-Ellsworth KS-
744 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN RICE AND SOUTHEASTERN ELLSWORTH COUNTIES...

At 744 PM CDT, a severe thunderstorm was located near Little River, 
or 8 miles northeast of Lyons, moving southeast at 10 mph. Quarter 
size hail has already been reported with this storm. Radar indicates 
that hail up to the size of golf balls will be possible.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Little River, Geneseo and Frederick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3856 9792 3831 9793 3825 9799 3851 9830
      3863 9805
TIME...MOT...LOC 0044Z 312DEG 9KT 3843 9810 

HAIL...1.75IN
WIND...60MPH
 
$$

VAUGHAN
165 
WWUS53 KICT 170113
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
813 PM CDT THU AUG 16 2018

KSC053-159-170123-
/O.EXP.KICT.SV.W.0211.000000T0000Z-180817T0115Z/
Rice KS-Ellsworth KS-
813 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICE AND
SOUTHEASTERN ELLSWORTH COUNTIES WILL EXPIRE AT 815 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3856 9792 3831 9793 3825 9799 3851 9830
      3863 9805
TIME...MOT...LOC 0113Z 312DEG 9KT 3843 9810 

$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:43 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 16, 6:43 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Thu Aug 16 2018

.SHORT TERM...(This evening through Saturday)
Issued at 203 PM CDT Thu Aug 16 2018

Storm chances are expected to increase across the region this
afternoon and evening, persisting through tonight. One area of
focus will be across portions of southern/southeast Kansas, on the
northern fringe of a convectively-induced mid-level impulse (MCV)
moving east/southeast across Oklahoma. Another area of focus will
be across portions of central and east-central Kansas in the
vicinity of a stalled frontal boundary.

Current thinking is thunderstorm chances associated with the OK
MCV will impact southern/southeast Kansas now through about 8 PM,
with chances increasing across central/east-central Kansas toward
6-7 PM and persist into the overnight hours in vicinity of the
frontal boundary. The highest storm coverage will probably be
along/south of I-70, and along/east of I-135, amidst slightly
cooler mid-level temperatures and better upper forcing. Storm
coverage should be more on the isolated side generally west of
I-135. Ample instability, steep mid-level lapse rates, and
unseasonably strong deep layer shear will support a handful of
strong to severe storms, capable of large hail and damaging winds.
Additionally, rich low-level moisture and associated above normal
precipitable water values will support pockets of very heavy rain
and flooding.

Other than a few lingering showers/storms far southeast Kansas
Friday morning, building large-scale subsidence and low-level high
pressure will support quiet weather through Saturday, with
seasonable temperatures.

.LONG TERM...(Saturday Night through Thursday)
Issued at 203 PM CDT Thu Aug 16 2018

Model consensus continues to support increasing chances for
widespread showers/thunderstorms Saturday night through Sunday
night or early Monday, as another unseasonably strong upper low,
currently just off the Pacific Northwest Coast, moves slowly over
Mid-America. While a handful of strong to marginally severe storms
cannot be ruled out during this time frame, thinking the greatest
threat will be locally heavy rainfall given the above normal
precipitable water values, relatively poor mid-level lapse rates,
and the slow-moving nature of the upper low.

Behind this system, Monday-Wednesday look to bring a little taste
of fall, as an upper impulse diving southeast across the Midwest
allows relatively cool Canadian air to filter south into the
region. High temperatures look to be in the low 80s for many
areas, with overnight lows in the 50s-low 60s. A gradual warming
trend is expected beyond Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 637 PM CDT Thu Aug 16 2018

Primary concern this evening is ongoing TSRA. The main corridor
will be from KGBD to KCNU. Wind gusts in excess of 55kt and large
hail will be possible with the strongest storms. Very heavy rain
will cause reductions in VIS, potentially as low IFR/MVFR. The
greatest risk of IFR/MVFR conditions will be at KCNU. TSRA should
move out by Friday morning as the cool front pushes south of the
area. This will lead to VFR conditions then. - Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  90  68  90 /  30  10   0   0
Hutchinson      71  88  65  89 /  50  10   0   0
Newton          71  89  66  88 /  70  10   0   0
ElDorado        71  89  66  88 /  80  20   0   0
Winfield-KWLD   71  90  67  89 /  30  20  10   0
Russell         67  88  64  88 /  40   0   0   0
Great Bend      69  88  64  89 /  30   0   0   0
Salina          70  89  66  90 /  70   0   0   0
McPherson       71  88  65  89 /  90  10   0   0
Coffeyville     72  90  68  89 /  60  30  10  10
Chanute         72  89  67  89 /  80  30  10   0
Iola            72  88  67  89 /  80  20   0   0
Parsons-KPPF    72  89  68  89 /  60  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ099-100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...RM
Hazardous weather outlook, Aug 16, 3:52 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Thu Aug 16 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorm chances will increase late this afternoon and persist
through the evening and overnight hours. The greatest coverage
should be generally along and east of I-135, with more of an
isolated threat further west. The strongest activity will be
capable of hail up to golfball size and 70 mph winds. Additionally,
pockets of very heavy rainfall are likely, which may produce areas
of flash flooding, especially across saturated areas of southeast
Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few showers or thunderstorms may linger over far southeast Kansas
early Friday morning.

Chances for showers and thunderstorms are expected to increase once
again Saturday night through Tuesday, with the highest chances
Saturday night through Sunday night. Strong to marginally severe
storms are possible, along with locally heavy rain and possible
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this afternoon and evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 16, 6:24 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
624 PM CDT THU AUG 16 2018

KSZ050-170000-
Rice KS-
624 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Rice County in central Kansas...

* Until 700 PM CDT.

* At 622 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Alden, or 6 miles northwest of
  Sterling...moving east to southeast at 15 mph.

Pea to dime size hail...and winds to 50 mph are possible with this
storm.

* Locations impacted include...
  Lyons, Sterling, Chase and Alden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Kansas.

LAT...LON 3837 9836 3836 9804 3817 9806 3817 9814
      3818 9820 3819 9839
TIME...MOT...LOC 2323Z 280DEG 13KT 3828 9829

KLEINSASSER
Local storm report, Aug 16, 6:28 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
628 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     MORAN                   37.92N 95.17W
08/16/2018  E60 MPH          Allen              KS   CO-OP OBSERVER

&&

VJP
Special weather statement, Aug 16, 6:36 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
636 PM CDT THU AUG 16 2018

KSZ053-170000-
Chase KS-
636 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Chase County in east central Kansas...

* Until 700 PM CDT.

* At 633 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles north of Strong City...
  moving east at 15 mph.

Pea to dime size hail and winds to 50 mph are possible.

* Locations impacted include...
  Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3837 9635 3846 9665 3852 9665 3852 9636
TIME...MOT...LOC 2335Z 273DEG 15KT 3851 9656

KLEINSASSER
Special weather statement, Aug 16, 7:01 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
701 PM CDT THU AUG 16 2018

KSZ047-170030-
Barton KS-
701 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Barton County in central Kansas...

* Until 730 PM CDT.

* At 659 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles west of Great Bend...moving
  east at 25 mph.

Pea to dime size hail and 50 mph winds are possible.

* Locations impacted include...
  Great Bend, Albert and Great Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3850 9903 3844 9862 3826 9868 3826 9885
      3832 9903
TIME...MOT...LOC 0000Z 286DEG 23KT 3839 9892

KLEINSASSER
Local storm report, Aug 16, 7:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     HUMBOLDT                37.81N 95.44W
08/16/2018                   Allen              KS   LAW ENFORCEMENT

            LARGE LIMBS REPORTED DOWN IN THE TOWN OF HUMBOLDT.
            EQUIPMENT WILL BE REQUIRED TO MOVE THEM.

&&

VJP
Local storm report, Aug 16, 7:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             2 E TOWANDA             37.80N 96.96W
08/16/2018  E1.00 INCH       BUTLER             KS   TRAINED SPOTTER

            SPOTTER REPORTS QUARTER SIZED HAIL ON THE HIGHWAY EAST OF
            TOWANDA.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:01 PM CDTSpecial Weather StatementICTBarton29 min
Aug 16, 7:03 PM CDTAreal Flood WarningICTAllen, Woodson8 hr
Aug 16, 7:15 PM CDTSevere Thunderstorm WarningICTBarton60 min
Aug 16, 7:39 PM CDTSpecial Weather StatementICTChase36 min
Aug 16, 7:49 PM CDTSevere Thunderstorm WarningICTChase, Marion41 min
Aug 16, 8:17 PM CDTSpecial Weather StatementICTRice28 min
Aug 16, 8:18 PM CDTSpecial Weather StatementICTMarion27 min
Aug 16, 8:25 PM CDTSevere Thunderstorm WarningICTChase50 min
Aug 16, 8:42 PM CDTSpecial Weather StatementICTSaline33 min
Aug 16, 8:48 PM CDTSpecial Weather StatementICTRice27 min
Aug 16, 8:53 PM CDTSevere Thunderstorm WarningICTEllsworth, Saline39 min
Aug 16, 8:59 PM CDTSevere Thunderstorm WarningICTButler, Greenwood46 min
Aug 16, 9:08 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion52 min
Aug 16, 9:43 PM CDTSpecial Weather StatementICTMarion32 min
Aug 16, 10:00 PM CDTSpecial Weather StatementICTButler30 min
Aug 16, 10:15 PM CDTSpecial Weather StatementICTMarion30 min
Aug 16, 10:26 PM CDTAreal Flood WarningICTGreenwood9 hr
Aug 16, 10:43 PM CDTSpecial Weather StatementICTMarion32 min
Aug 16, 11:57 PM CDTSpecial Weather StatementICTMarion33 min
Aug 17, 12:24 AM CDTSpecial Weather StatementICTMarion51 min
Aug 17, 1:19 AM CDTSpecial Weather StatementICTMarion26 min
Aug 17, 2:48 AM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion25 min
Aug 17, 4:31 AM CDTSpecial Weather StatementICTWilson29 min
Aug 17, 5:29 AM CDTAreal Flood WarningICTLabette4 hr
Aug 17, 5:32 AM CDTSpecial Weather StatementICTButler28 min
Aug 17, 5:38 AM CDTSpecial Weather StatementICTLabette37 min
Aug 17, 6:45 AM CDTAreal Flood WarningICTMarion7 hr
Aug 17, 8:29 AM CDTAreal Flood WarningICTMontgomery5 hr
Aug 17, 9:30 AM CDTAreal Flood WarningICTLabette26 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.